Pennsylvania, 2005

Flash Flood in Pennsylvania, June 29, 2005

June 29, 2005 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy rain caused poor drainage flooding and flooding of streams in the east central part of Northampton County. Roads were closed in Freemansburg, Bethlehem Township, Hellertown and Easton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain caused poor drainage flooding and flooding of streams in the east central part of Northampton County. Roads were closed in Freemansburg, Bethlehem Township, Hellertown and Easton. Vehicles were flooded to their tops in Freemansburg and Hellertown. The persons were rescued without serious injury. Doppler Radar storm total estimates reached three inches in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 29, 3:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 29, 3:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT WED JUN 29 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
OUR SULTRY AIRMASS CONTINUES IN PLACE. WITH FAIRLY LIGHT UPPER LEVEL
WINDS, ANY SHOWERS AND THUNDERSTORMS WILL BE FAIRLY SLOW MOVING AND
COULD YIELD COPIOUS RAIN. WE WILL CONTINUE THE STATEMENT IN THE
TEXT FORECASTS FOR TONIGHT THAT SOME STORMS WILL PRODUCE HEAVY RAIN.
TIMING THE SHORT WAVES BEYOND TONIGHT MAY PROVE DIFFICULT TO
IMPOSSIBLE TO TIME PROPERLY, SO WE WILL USE THE IDEA OF SCATTERED
DIURNALLY-GENERATED CONVECTION, MEANING AFTERNOON AND EVENING TIMES
WILL BE PREFERRED FOR SHOWERS AND STORMS.

WE WILL CONTINUE CHANCE POPS FOR THURSDAY NIGHT AND FRIDAY, AS THE
APPROACHING COLD FRONT MAY BE THE BEST TRIGGER LATER FRIDAY AND
FRIDAY EVENING.

REGARDING TEMPERATURES, WE SHADED THE HIGHS DOWN A BIT THURSDAY,
SAVING THE PREFRONTAL AIRMASS FOR FRIDAY FOR THE HIGHER MAXIMUMS.
DEWPOINTS APPEAR AS THOUGH THEY WILL REMAIN IN THE UPPER 60S TO
LOWER 70S THROUGH THE SHORT TERM.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
NO SIGNIFICANT CHANGES WERE MADE TO THE LONG TERM GRIDS...EXCEPT
THAT THE FRIDAY NIGHT (OR VERY EARLY SATURDAY MORNING) COLD FRONT
MAY BE DELAYED SLIGHTLY. OTHERWISE, WE LEFT PRECIPITATION OUT OF THE
SATURDAY MORNING FORECAST FOR NOW. HIGH PRESSURE AND A DRIER AIRMASS
SHOULD MOVE INTO THE AREA DURING SATURDAY, WITH FINE MID-SUMMER
WEATHER SCHEDULED FOR SUNDAY AND INTO MONDAY. AS THE RETURN FLOW
SETS UP BY TUESDAY, WE EXPECT A FEW MORE CLOUDS WITH ELEVATED
DEWPOINTS AND HUMIDITIES. A FRONT APPROACHING FORM THE NORTHWEST
COULD BRING SOME SHOWERS BY WEDNESDAY AS THE HEIGHTS ALOFT LOWER.

&&

.AVIATION...
SCATTERED CONVECTION DEVELOPED AS SCHEDULED TODAY AND HAS BECOME
MORE NUMEROUS. TORRENTIAL DOWNPOURS ARE OCCURRING WITH ANY SHOWER OR
THUNDERSTORM, WITH BRIEFLY LOWERS THE VISIBILITY TO NEAR 1 SM IN
SOME AREAS. NOT A TREMENDOUS AMOUNT OF CLOUD TO GROUND LIGHTNING
ATTM, BUT THERE IS SOME, THEREFORE INCLUDE THUNDERSTORM IN A TEMPO
GROUP THROUGH THIS EVENING. SHOWERS AND ISOLATED STORMS ARE EXPECTED
TO DIMINISH IN COVERAGE AS THE NIGHT WEARS ON, THEREFORE HELD ONTO A
SHOWER MENTION THROUGH ABOUT 4Z OR SO. PROBABLY SOME LOWER CLOUDS
HANG AROUND OVERNIGHT WITH THE SOUPY AIRMASS IN PLACE, THEREFORE
HINTED AT SOME FOG AT ALL SITES. CURRENT THINKING IS THAT DENSE FOG
WILL NOT DEVELOP, HOWEVER A FEW TAF SITES MAY SEE VISIBILITIES LOWER
TO 1 SM FOR A TIME LATE TONIGHT OR EARLY THURSDAY MORNING WITH FOG.
FOR NOW DID NOT GO THAT LOW. FOR THURSDAY, SCATTERED CONVECTION
SHOULD OCCUR ONCE AGAIN, ESPECIALLY IN THE AFTERNOON.

&&

.MARINE...
SEAS AT BUOY 44009 ARE CURRENTLY AT 3 FEET, WHICH IS ABOUT 1 FOOT
LOWER THAN THE LATEST WAVEWATCH DATA IS FORECASTING. BUOY 44025 HAS
BEEN GUSTING UP TO 25 KNOTS WITH THE SOUTHERLY FLOW CONTINUING. SOME
SURFACE OBS ALONG THE NEW JERSEY COAST ARE NEARING 25 KNOTS IN
GUSTS, ESPECIALLY DURING PRECIPITATION. THE CURRENT THINKING IS THAT
THE SMALL CRAFT ADVISORY WILL BE MAINLY MINIMAL AS SEAS COME UP A
BIT IN THE SOUTHERLY FLOW. WE WILL LEAVE THE DELAWARE BAY OUT OF THE
ADVISORY AS ANY GUSTS WILL BE TIED TO PRECIPITATION AND A MARINE
WEATHER STATEMENT WAS ISSUED EARLIER. A COLD FRONT MOVING THROUGH
LATE FRIDAY WILL SHIFT THE WINDS TO THE NORTHWEST AND ALLOW SEAS TO
DIMINISH.

ANY SHOWERS AND THUNDERSTORMS THROUGH FRIDAY WILL PRODUCE TORRENTIAL
DOWNPOURS AND BRIEF GUSTY WINDS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS FROM SANDY HOOK
         NJ TO FENWICK ISLAND DE ANZ450-455.

&&

SHORT TERM/LONG TERM.../
AVIATION/MARINE...GORSE
Hazardous weather outlook, Jun 29, 3:07 AM EST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 AM EDT WED JUN 29 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-301000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
407 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATE THIS MORNING AND
PERSIST INTO THE EVENING. THE THUNDERSTORMS HAVE THE POTENTIAL TO
PRODUCE EXCESSIVE RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING. THE
GREATEST THREAT OF FLOODING WILL BE IN POOR DRAINAGE AREAS. GO
INDOORS WHEN THUNDERSTORMS APPROACH AND BEWARE OF THE DANGER POSED BY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THURSDAY AND
FRIDAY...MAINLY DURING THE AFTERNOON. ONCE AGAIN THESE STORMS MAY
PRODUCE LOCALIZED FLOODING. A MORE ORGANIZED AREA OF THUNDERSTORMS
MAY DEVELOP FRIDAY NIGHT AND EARLY SATURDAY AS A COLD FRONT MOVES
TOWARD OUR REGION. ITS POSSIBLE THAT SEVERE THUNDERSTORMS MAY OCCUR
AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

OHARA

In the hours before

Special weather statement, Jun 29, 1:42 PM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
242 PM EDT WED JUN 29 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-300500-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
242 PM EDT WED JUN 29 2005

...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...

A VERY HUMID AIR MASS REMAINS IN PLACE OVER EASTERN PENNSYLVANIA,
NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.  NUMEROUS SHOWERS
AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
LOCALIZED RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE.

WHERE THE HEAVIEST RAIN OCCURS, MUCH OF IT IS EXPECTED TO FALL IN A
SHORT PERIOD OF TIME.  AS A RESULT, THERE WILL LIKELY BE FLOODING IN
AREAS OF POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS.  IF YOU
LIVE IN A LOCATION THAT IS PRONE TO FLASH FLOODING BE PREPARED TO
MOVE TO HIGHER GROUND IF YOU EXPERIENCE A SHOWER OR THUNDERSTORM
THAT IS ACCOMPANIED BY HEAVY RAIN.

USE EXTRA CARE IF YOU WILL BE OUT DRIVING.  THE HEAVY RAIN WILL
REDUCE YOUR VISIBILITY.  ALSO, BE SURE NOT TO DRIVE THROUGH FLOOD
WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS.

IN ADDITION TO THE POTENTIAL FOR HEAVY RAIN, THE SCATTERED
THUNDERSTORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING, WIND GUSTS UP TO AROUND 40 MPH AND SMALL HAIL.  IF YOU
OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

THE SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DIMINISH SOMEWHAT LATE
THIS EVENING, WITH SCATTERED SHOWERS EXPECTED TO LINGER INTO THE
OVERNIGHT HOURS.

THE HUMID AIR WILL REMAIN IN PLACE OVER THE REGION FOR THURSDAY AND
FRIDAY WITH MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ALONG WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN.

A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE ON FRIDAY
NIGHT.  THE THUNDERSTORMS THAT PRECEDE THE COLD FRONT ON FRIDAY
EVENING COULD BECOME RATHER STRONG.  ONCE THE COLD FRONT PUSHES
THROUGH ON FRIDAY NIGHT, LESS HUMID AIR IS FORECAST TO BUILD DOWN
FROM THE NORTHWEST AND IT PROMISES TO BRING A DRY HOLIDAY WEEKEND.

IOVINO
Special weather statement, Jun 29, 3:30 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT WED JUN 29 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-300515-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
430 PM EDT WED JUN 29 2005

...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...

A VERY HUMID AIR MASS REMAINS IN PLACE OVER EASTERN PENNSYLVANIA,
NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.  NUMEROUS SHOWERS
AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING,
ESPECIALLY IN EASTERN PENNSYLVANIA AND IN NORTHERN AND CENTRAL NEW
JERSEY, WHERE LOCALIZED RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE
POSSIBLE.

WHERE THE HEAVIEST RAIN OCCURS, MUCH OF IT IS EXPECTED TO FALL IN A
SHORT PERIOD OF TIME.  AS A RESULT, THERE WILL LIKELY BE FLOODING IN
AREAS OF POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS.  IF YOU
LIVE IN A LOCATION THAT IS PRONE TO FLASH FLOODING BE PREPARED TO
MOVE TO HIGHER GROUND IF YOU EXPERIENCE A SHOWER OR THUNDERSTORM
THAT IS ACCOMPANIED BY HEAVY RAIN.

USE EXTRA CARE IF YOU WILL BE OUT DRIVING.  THE HEAVY RAIN WILL
REDUCE YOUR VISIBILITY.  ALSO, BE SURE NOT TO DRIVE THROUGH FLOOD
WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS.

IN ADDITION TO THE POTENTIAL FOR HEAVY RAIN, THE SCATTERED
THUNDERSTORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING, WIND GUSTS UP TO AROUND 40 MPH AND SMALL HAIL.  IF YOU
OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

THE SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DIMINISH SOMEWHAT LATE
THIS EVENING, WITH SCATTERED SHOWERS EXPECTED TO LINGER INTO THE
OVERNIGHT HOURS.

THE HUMID AIR WILL REMAIN IN PLACE OVER THE REGION FOR THURSDAY AND
FRIDAY WITH MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ALONG WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN.

A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE ON FRIDAY
NIGHT.  THE THUNDERSTORMS THAT PRECEDE THE COLD FRONT ON FRIDAY
AFTERNOON AND EVENING COULD BECOME RATHER STRONG.  ONCE THE COLD
FRONT PUSHES THROUGH ON FRIDAY NIGHT, LESS HUMID AIR IS FORECAST TO
BUILD DOWN FROM THE NORTHWEST AND IT PROMISES TO BRING A DRY HOLIDAY
WEEKEND.

IOVINO

The radar

The Philadelphia radar (KDIX), 111 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
June 29, 7:00 PM EST to 10:00 PM EST
Where
Northampton County, Freemansburg
Reported by
NEWSPAPER
Coordinates
40.633, -75.367

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456095.